Journal of Mathematical Biology

, Volume 32, Issue 8, pp 809–834 | Cite as

Population size dependent incidence in models for diseases without immunity

  • Jinshi Zhou
  • Herbert W. Hethcote
Article

Abstract

Epidemiological models of SIS type are analyzed to determine the thresholds, equilibria, and stability. The incidence term in these models has a contact rate which depends on the total population size. The demographic structures considered are recruitment-death, generalized logistic, decay and growth. The persistence of the disease combined with disease-related deaths and reduced reproduction of infectives can greatly affect the population dynamics. For example, it can cause the population size to decrease to zero or to a new size below its carrying capacity or it can decrease the exponential growth rate constant of the population.

Key words

Epidemiological modeling SIS Models Density-dependent incidence Thresholds Logistic growth 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anderson, R. M., Jackson, H. C., May, R. M., Smith, A. D. M.: Population dynamics of fox rabies in Europe. Nature 289, 765–777 (1981)Google Scholar
  2. 2.
    Anderson, R. M., May, R. M.: Population biology of infectious diseases I. Nature 280, 361–367 (1979)Google Scholar
  3. 3.
    Anderson, R. M., May, R. M.: The population dynamics of microparasites and their invertebrate hosts. Phil. Trans. Roy. Soc. London B291, 451–524 (1981)Google Scholar
  4. 4.
    Anderson, R. M. and May, R. M. (eds).: Population Biology of Infectious Diseases. Berlin Heidelberg New York Springer (1982)Google Scholar
  5. 5.
    Anderson, R. M., May, R. M.: Infectious Diseases of Humans: Dynamics and Control. Oxford, Oxford University Press, (1991)Google Scholar
  6. 6.
    Anderson, R. M., May, R. M., McLean, A. R.: Possible demographic consequences of AIDS in developing countries. Nature 332, 228–234 (1988)PubMedGoogle Scholar
  7. 7.
    Anderson, R. M., Medley, G. P., May, R. M., Johnson, A. M.: A preliminary study of the transmission dynamics of the human immunodeficiency virus, the causative agent of AIDS. IMA J. Math. Appl. Med. Biol. 3, 229–263 (1986)Google Scholar
  8. 8.
    Bailey, N. T. J.: The Mathematical Theory of Infectious Diseases (2nd ed.). New York: Hafner (1975)Google Scholar
  9. 9.
    Becker, N.: Analysis of Infectious Disease Data. Chapman and Hall, New York (1989)Google Scholar
  10. 10.
    Beverton, R. J. H., Holt, S. J.: On the dynamics of exploited fish populations. Fishery Investigations, Series 2, No.19, H.M.S.O., London (1957)Google Scholar
  11. 11.
    Brauer, F.: Epidemic models in populations of varying size. In: Mathematical Approaches to Problems in Resource Management and Epidemiology. Castillo-Chavez, C. C., Levin, S. A. and Shoemaker, C. (eds.). Lecture Notes in Biomathematics 81. pp. 109–123, Berlin Heidelberg New York: Springer (1989)Google Scholar
  12. 12.
    Brauer, F.: Models for the spread of universally fatal diseases. J. Math. Biol. 28, 451–462 (1990)PubMedGoogle Scholar
  13. 13.
    Brauer, F.: Models for universally fatal diseases, II. In: Differential Equations Models in Biology, Epidemiology and Ecology. Busenberg, S., Martelli, M. (eds.). Lecture Notes in Biomathematics 92, pp 57–69, Berlin Heidelberg New York: Springer (1991)Google Scholar
  14. 14.
    Bremermann, H. J., Thieme, H. R.: A competitive exclusion principle for pathogen virulence. J. Math. Biol. 27, 179–190 (1989)Google Scholar
  15. 15.
    Busenberg, S., Cooke, K. L.: Vertically Transmitted Diseases. Biomathematics Vol. 23. Berlin Heidelberg New York: Springer (1993)Google Scholar
  16. 16.
    Busenberg, S., Cooke, K. L., Pozio, A.: Analysis of a model of a vertically transmitted disease. J. Math. Biol. 17, 305–329 (1983)Google Scholar
  17. 17.
    Busenberg, S., Cooke, K. L., Thieme, H. R.: Demographic change and persistence of HIV/AIDS in a heterosexual population. SIAM J. Appl. Math. 51: 1030–1051 (1991)Google Scholar
  18. 18.
    Busenberg, S. N. and Hadeler, K. P.: Demography and epidemics. Math. Biosci. 101, 41–62 (1990)Google Scholar
  19. 19.
    Busenberg, S. N., van den Driessche, P.: Analysis of a disease transmission model in a population with varying size. J. Math. Biol. 28, 257–270 (1990)Google Scholar
  20. 20.
    Castillo-Chavez, C. C. (ed.): Mathematical and Statistical Approaches to AIDS Epidemiology. Lecture Notes in Biomathematics 83. Berlin Heidelberg New York: Springer (1989)Google Scholar
  21. 21.
    Castillo-Chavez, C. C., Cooke, K., Huang, W., Levin, S. A.: On the role of long incubation periods in the dynamics of AIDS I: single population models. J. Math. Biol. 27, 373–398 (1989)Google Scholar
  22. 22.
    DeJong, M. C. M., Diekmann, O., Heestebeek, J. A. P.: How does transmission depend on population size? In: Human Infectious Diseases, Isham, V., Medley, G. (eds), Proceedings of a Conference at the Isaac Newton Institute for Mathematical Sciences, March 1993Google Scholar
  23. 23.
    Derrick, W. R., van den Driessche, P.: A disease transmission model in a nonconstant population. J. Math. Biol. 31, 495–512 (1993)Google Scholar
  24. 24.
    Diekmann, O., Kretzschmar, M.: Patterns in the effects of infectious diseases on population growth. J. Math. Biol. 29, 539–570 (1991)MathSciNetMATHGoogle Scholar
  25. 25.
    Dietz, K.: Overall population patterns in the transmission cycle of infectious disease agents. In: Population Biology of Infectious Diseases, Anderson, R. M., May, R. M. (eds). Berlin Heidelberg New York: Springer (1982)Google Scholar
  26. 26.
    Dietz, K., Schenzle, D.: Mathematical models for infectious disease statistics. In: A Celebration of Statistics, Atkinson, A. C., Fienberg, S. E. (eds.). Berlin Heidelberg New York: Springer 167–204 (1985)Google Scholar
  27. 27.
    Edelstein-Keshet, L.: Mathematical Models in Biology. New York, Random House (1988)Google Scholar
  28. 28.
    Fine, P.: Vectors and vertical transmission: an epidemiological perspective. Ann N. Y. Acad. Sci. 266, 173–194 (1975)PubMedGoogle Scholar
  29. 29.
    Gao, L. Q., Hethcote, H. W.: Disease transmission models with density-dependent demographics. J. Math. Biol. 30, 717–731 (1992)Google Scholar
  30. 30.
    Grabiner, D.: Mathematical models for vertically transmitted diseases. Technical report, Pomona College, Claremont, California (1988)Google Scholar
  31. 31.
    Greenhalgh, D.: An epidemic model with a density-dependent death rate. IMA J. Math. Appl. Med. Biol. 7, 1–26 (1990)Google Scholar
  32. 32.
    Greenhalgh, D.: Vaccination in density dependent epidemic models. Bull. Math. Biol. 54, 733–758 (1992)Google Scholar
  33. 33.
    Greenhalgh, D.: Some threshold and stability results for epidemic models with a density dependent death rate. Theor. Pop. Biol. 42, 130–151 (1992)Google Scholar
  34. 34.
    Greenhalgh, D.: Some results for an SEIR epidemic model with density dependence in the death rate. IMA J. Math. Appl. Med. Biol. 9, 67–106 (1992)Google Scholar
  35. 35.
    Guilland, F. M. D.: The impact of infectious diseases on wild animal populations. Proceedings of the Wildlife Diseases Workshop, March 14–20, 1993, Isaac Newton Institute for the Mathematical Sciences. Cambridge: Cambridge University Press (to be published)Google Scholar
  36. 36.
    Hale, J. K.: Ordinary Differential Equations. New York; Wiley (1969)Google Scholar
  37. 37.
    Heesterbeek, J. A. P., Metz, J. A. J.: The saturating contact rate in marriage- and epidemic models. J. Math. Biol. 31, 529–539 (1993)Google Scholar
  38. 38.
    Hethcote, H. W.: Qualitative analyses of communicable disease models. Math. Biosci. 28, 335–356 (1976)Google Scholar
  39. 39.
    Hethcote, H. W.: Three basic epidemiological models. In: Applied Mathematical Ecology, pp. 119–144, Gross, L., Hallam, T. G., Levin, S. A. (eds.). Berlin Heidelberg New York: Springer (1989)Google Scholar
  40. 40.
    Hethcote, H. W.: A thousand and one epidemic models. In: Frontiers in Theoretical Biology, Levin, S. A. (ed.), Lecture Notes in Biomathematics 100. Berlin Heidelberg New York: Springer (to be published)Google Scholar
  41. 41.
    Hethcote, H. W., Levin, S. A.: Periodicity in epidemiological models. In: Applied Mathematical Ecology, pp. 193–211, Gross, L., Hallam, T. G., Levin, S. A. (eds.). Berlin Heidelberg New York: Springer (1989)Google Scholar
  42. 42.
    Hethcote, H. W., Stech, H. W., van den Driessche, P.: Periodicity and stability in epidemic models: asurvey. In: Differential Equations and Applications in Ecology, Epidemics and Population Problems, pp. 65–82, Busenberg, S. N., Cooke, K. L. (eds.). New York: Academic Press, (1981)Google Scholar
  43. 43.
    Hethcote, H. W., Van Ark, J. W.: Epidemiological models with heterogeneous populations: Proportionate mixing, parameter estimation and immunization programs. Math Biosci. 84, 85–118 (1987)Google Scholar
  44. 44.
    Hethcote, H. W., Van Ark, J. W.: Modeling HIV Transmission and AIDS in the United States. Lecture Notes in Biomathematics 95. Berlin Heideiberg New York: Springer (1992)Google Scholar
  45. 45.
    Hethcote, H. W., Yorke, J. A.: Gonorrhea Transmission Dynamics and Control. Lecture Notes in Biomathematics 56. Berlin Heidelberg New York: Springer (1984)Google Scholar
  46. 46.
    Hirsch, W. M., Hanisch, H., Gabriel, J. P.: Differential equation models for some parasitic infections; methods for the study of asymptotic behavior. Comm. Pure Appl. Math. 38, 733–753 (1985)Google Scholar
  47. 47.
    Hyman, J. M., Stanley, E. A.: Using mathematical models to understand the AIDS epidemic. Math. Biosci. 90, 415–473 (1988)Google Scholar
  48. 48.
    Jacquez, J. A., Simon, C. P., Koopman, J., Sattenspiel, L., Perry, T.: Modeling and analyzing HIV transmission: the effect of contact patterns. Math. Biosci. 92, 119–199 (1988)Google Scholar
  49. 49.
    Jordan, D. W., Smith, P.: Nonlinear Ordinary Differential Equations. Oxford: Clarendon Press (1987)Google Scholar
  50. 50.
    Lin, X.: On the uniqueness of endemic equilibria of an HIV/AIDS transmission model for a heterogeneous population. J. Math. Biol. 29, 779–790 (1991)PubMedGoogle Scholar
  51. 51.
    Lin, X.: Qualitative analysis of an HIV transmission model. Math. Biosci. 104, 111–134 (1991)Google Scholar
  52. 52.
    May, R. M., Anderson, R. M.: Regulation and stability of host-parasite population interactions II: Destabilizing processes. J. Anim Ecol 47, 248–267 (1978)Google Scholar
  53. 53.
    May, R. M., Anderson, R. M.: Population biology of infectious diseases II. Nature 280, 455–461 (1979)Google Scholar
  54. 54.
    McNeill, W. H.: Plagues and People. Blackwell, Oxford (1976)Google Scholar
  55. 55.
    Mena-Lorca, J.: Periodicity and stability in epidemiological models with disease-related deaths. Ph.D. Thesis: University of Iowa (1988)Google Scholar
  56. 56.
    Mena-Lorca, J., Hethcote, H. W.: Dynamic models of infectious diseases as regulators of population sizes. J. Math. Biol. 30, 693–716 (1992)Google Scholar
  57. 57.
    Miller, R. K., Michel, A. N.: Ordinary Differential Equations. New York: Academic Press, (1982)Google Scholar
  58. 58.
    Plowright, W.: The effects of rinderpest and rinderpest control on wildlife in Africa. Symp. Zool. Soc. Lond. 60, 175–199 (1982)Google Scholar
  59. 59.
    Pugliese, A.: Population models for diseases with no recovery. J. Math. Biol. 28, 65–82 (1990)Google Scholar
  60. 60.
    Pugliese, A.: An SEI epidemic model with varying population size. In: Differential Equation Models in Biology, Epidemiology and Ecology, pp. 121–138, Busenberg, S., Martelli, M. (eds.). Lecture Notes in Biomathematics 92. Berlin Heidelberg New York: Springer (1991)Google Scholar
  61. 61.
    Ricker, W. E.: Stock and recruitment. J. Fish. Res. Bd. Can 11, 559–623 (1954)Google Scholar
  62. 62.
    Swart, J. H.: Hopf bifurcation and stable limit cycle behavior in the spread of infectious diesease, with special application to fox rabies. Math. Biosci. 95, 199–207 (1989)Google Scholar
  63. 63.
    Thieme, H. R.: Persistence under relaxed point-dissipativity (with Application to an Endemic Model), SIAM J. Math. Anal. 24, 407–435 (1993)Google Scholar
  64. 64.
    Thieme, H. R.: Epidemic and demographic interaction in the spread of potentially fatal diseases in growing populations, Math. Biosci. 111, 99–130 (1992)Google Scholar
  65. 65.
    Thieme, H. R., Castillo-Chavez, C. C.: On the role of variable infectivity in the dynamics of human immunodeficiency virus. In: Mathematical and Statistical Approaches to AIDS Epidemiology, pp. 157–176. Lecture Notes in Biomathematics 83. Berlin Heidelberg New York: Springer (1989)Google Scholar
  66. 66.
    Van Riper, C. III, Van Riper, S.G., Goff, M. L, Laird, M.: The epizootiology and ecological significance of malaria in Hawaiian land birds. Ecological Monographs 56, 327–344 (1986)Google Scholar
  67. 67.
    Zhou, J.: An epidemiological model with population size dependent incidence. Rocky Mt. J. Math. 24, No.1 (to be published)Google Scholar

Copyright information

© Springer-Verlag 1994

Authors and Affiliations

  • Jinshi Zhou
    • 1
  • Herbert W. Hethcote
    • 1
  1. 1.Department of MathematicsUniversity of IowaIowa CityUSA

Personalised recommendations